Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Louisville, KY

March 29, 20025 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 29, 2002, 5:17 PM EST for 5 counties in Kentucky. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 5:17 PM EST (22:17 UTC)
Expired
Mar 29, 2002, 5:45 PM EST
In force
28 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Boyle County, KY, Garrard County, KY, Jessamine County, KY, Madison County, KY, Mercer County, KY

The radar

The Louisville radar (KLVX), 113 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 5:28 PM ESTHail 1Bryantsville, KY
Mar 29, 5:28 PM ESTThunderstorm Wind 60 MBryantsville, KY
Mar 29, 5:40 PM ESTHail 0.75Richmond, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 4:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 292217
SVRSDF
KYC021-079-113-151-167-292245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
515 PM EST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOYLE COUNTY IN EAST CENTRAL KENTUCKY
  GARRARD COUNTY IN EAST CENTRAL KENTUCKY
  SOUTHERN JESSAMINE COUNTY IN EAST CENTRAL KENTUCKY
  WESTERN MADISON COUNTY IN EAST CENTRAL KENTUCKY
  EASTERN MERCER COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 545 PM EST

* AT 514 PM EST...A SEVERE THUNDERSTORM WAS REPORTED OVER BURGIN...OR
  ABOUT 25 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 40 MPH.

LAT...LON 3791 8491 3760 8491 3764 8467 3749 8439
          3784 8429 3784 8473

$$

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:35 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Mar 29, 1:35 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EST FRI MAR 29 2002

SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE
AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE
WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN-
TIL JUST AFTER DARK.  CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN
FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT.
SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL.

NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN
DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH.

OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT
NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO
VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE &
SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB
LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT)
DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN.

QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD
AND RDG OF HIGH PRES SETTLES INTO AREA.

.SDF...NONE.
STUREY

In the hours before

Local storm report, Mar 29, 4:48 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
448 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    LAWRENCEBURG              KY   1.00 INCH HAIL
03/29/02   ANDERSON

0445 PM    NICHOLASVILLE             KY   1.00 INCH HAIL
03/29/02   JESSAMINE

LD
Local storm report, Mar 29, 4:52 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
452 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    SPRINGFIELD               KY   1.75 INCH HAIL
03/29/02   WASHINGTON

LD
Local storm report, Mar 29, 5:04 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
504 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    SPRINGFIELD               KY   WIND DAMAGE
03/29/02   WASHINGTON                     TREES DOWN....POWER OUT

0430 PM    NONESUCH                  KY   .75 INCH HAIL
03/29/02   WOODFORD

0455 PM    REDHOUSE                  KY   WIND DAMAGE
03/29/02   MADISON                        TREES DOWN

LD
Local storm report, Mar 29, 5:07 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
507 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    REDHOUSE                  KY   .88 INCH HAIL
03/29/02   MADISON

LD
Local storm report, Mar 29, 5:17 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
517 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    HARRODSBURG               KY   .75 INCH HAIL
03/29/02   MERCER

0435 PM    BARDSTOWN                 KY   1.75 INCH HAIL
03/29/02   NELSON

0415 PM    WACO                      KY   .75 INCH HAIL
03/29/02   MADISON
Local storm report, Mar 29, 5:17 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE, KY
517 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    HARRODSBURG               KY   .75 INCH HAIL
03/29/02   MERCER

0435 PM    BARDSTOWN                 KY   1.75 INCH HAIL
03/29/02   NELSON

0515 PM    WACO                      KY   .75 INCH HAIL
03/29/02   MADISON

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:56 PM ESTSevere Thunderstorm WarningLMKBreckinridge, Meade34 min
Mar 29, 3:18 PM ESTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson42 min
Mar 29, 3:40 PM ESTSevere Thunderstorm WarningLMKNelson, Shelby, Spencer35 min
Mar 29, 4:00 PM ESTSevere Thunderstorm WarningLMKAnderson, Washington30 min
Mar 29, 4:15 PM ESTSevere Thunderstorm WarningLMKMercer, Woodford20 min
Mar 29, 4:28 PM ESTSevere Thunderstorm WarningLMKFayette, Garrard, Jessamine22 min
Mar 29, 4:32 PM ESTSevere Thunderstorm WarningLMKNelson, Washington28 min
Mar 29, 4:49 PM ESTSevere Thunderstorm WarningLMKClark, Madison26 min
Mar 29, 4:57 PM ESTTornado WarningLMKBoyle, Mercer, Washington18 min
Mar 29, 5:20 PM ESTSevere Thunderstorm WarningLMKBoyle, Garrard, Jessamine, Madison, Mercer25 min
Mar 29, 5:42 PM ESTSevere Thunderstorm WarningLMKMadison23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.